Oregon, 2019

Heavy Snow in Oregon, February 15, 2019

February 15, 2019 · NWS MFR · 2 events in 2 counties and zones

Another front moved through, and heavy precipitation persisted over some of the west side valleys of southwest Oregon as snow levels lowered. This led to a closure of Interstate 5 due to heavy snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Another front moved through, and heavy precipitation persisted over some of the west side valleys of southwest Oregon as snow levels lowered. This led to a closure of Interstate 5 due to heavy snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Feb 15, 2:43 PM PST, 17 minutes earlier.

Area forecast discussion, Feb 15, 2:43 PM PST, 17 minutes before
Area Forecast Discussion
National Weather Service Medford OR
243 PM PST Fri Feb 15 2019

.DISCUSSION...The latest satellite image clearly shows a piece of
energy moving into southwest Oregon. A few lightning strikes have
been observed just west of Brookings, so it would not be out of the
question we have a few isolated storms with small hail possible into
this evening. Snow levels into early this evening are expected to be
around 2000 feet, but could briefly lower to 1500 feet in heavier
showers resulting in brief roadside snow accumulations. Once the
heavier showers pass by, then any snow on the roads should melt off.

The biggest concern for road snow will be shortly after dark until
Saturday morning and again Saturday night into Sunday morning. The
greatest concern for additional road snow will be tonight into
Saturday morning and mainly above 2000 feet. The exception to this
will be in portions of the Illinois Valley and Douglas county where
we could see snow sticking around and above 1500 feet. Also keep in
mind the showers will be convective in nature, so it's possible
other locations around 1500 feet could see snow if it's heavy
enough.

In the meantime, another shortwave trough will move south Saturday
afternoon into Saturday evening. Ahead if it will be plenty of
energy resulting in scattered to numerous showers moving from
northwest to southeast, especially along and west of the Cascades
and western Siksyou County. There will be showers east of the
Cascades, but not as widespread. Snow levels Saturday will vary and
much will depend on the intensity of the showers. Generally, they
will be around 2000 feet, but could briefly lower to around 1500
feet in heavier showers. In this case, there could be temporary
roadside snow around 1500 feet, then melt off once the heavier
precipitation moves away or eases up.

Showers linger into Saturday night with snow levels possibly
lowering near or at the valley floors. There is concern for
additional road snow Saturday night into early Sunday morning. The
trend is for showers to decrease Saturday night and there may not be
much in the way of additional accumulation, but temperatures will be
below freezing, so any wet roads could ice up Saturday night.
Therefore have extended the winter weather headlines for west of the
Cascades until 8 am pst Sunday. Note: It's possible we may have to
expand the Winter Weather Advisory to include the Rogue Valley
Saturday night into Sunday morning because confidence at is not high
enough to include them at this time. Watch for updates on this.
-Petrucelli

Sunday through Friday...Only one distinct front will impact the
forecast area Sunday through the day Friday. On Sunday, the upper
trough will depart the region and push into Southern California, and
deep northerly flow will ensue. Some increased sunshine is expected
Sunday and Monday with drier conditions through the atmosphere. Some
ripples are likely in the northerly flow, bringing weak disturbances
in from the north, but no significant precipitation is expected
through Tuesday. This is supported by the range of solutions
presented by GEFS data.

The next real front approaches the area from the north on Wednesday.
The operational GFS and EC models are in very good agreement with
the track of the low, especially at 124 hours out. Timing of this
system is important because if the precipitation comes in during the
day, impacts to roadways will be muted because of daytime warming,
but a nighttime precipitation event would yield more impacts. We'll
keep our eye on this system with a particular focus on timing. For
now, both the EC and GFS suggest the best chances for the heaviest
precipitation will be during the day on Wednesday. Precipitation
chances diminish Wednesday night, and mostly dry conditions are
expected Thursday and early Friday before another front potentially
reaches the area from the north late Friday, bringing the potential
for yet another round of low elevation snowfall Friday night.

One note about temperatures in the extended. Given the very cold air
mass, any nights that clear out will feature well below normal
temperatures. Current data suggest that the first chance for mostly
clear skies and light winds will be Sunday night, but winds will
likely be lighter everywhere on Monday night.

&&

.AVIATION...For the 15/18Z TAFs...Showers and snow showers will
continue this afternoon with freezing levels around 2500 feet MSL.
So, expect snow showers across all mountains and east of the
Cascades and across much of Siskiyou and Modoc counties in Northern
California into mid-morning. The decrease in shower activity has
been short-lived as the next band of showers has come in earlier.
Expect some periods of convective low level wind shear, especially
for West-Side airports near showers. -Schaaf

&&

.MARINE...Updated 215 PM PST Friday 15 February 2019...Seas will
become very steep as a very high west swell builds into the waters
this morning. Showers with a few embedded thunderstorms will be
moving through the waters today associated with a front. These
showers will bring gusty and erratic winds today while the front
will bring gusty south winds that may briefly gust to gale force
during the afternoon. Seas will peak early this evening but remain
very high and very steep into Saturday morning. A series of weak
fronts will follow during the remainder of the weekend with high and
steep seas into Monday morning. -Schaaf

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 10 PM this evening to 7 AM PST Saturday for
     ORZ030-031.
     High Surf Advisory until 10 AM PST Saturday for ORZ021-022.
     Winter Weather Advisory until 8 AM PST Sunday above 2500 feet in
     the for ORZ027-028.
     Winter Weather Advisory until 8 AM PST Sunday for ORZ024.
     Winter Storm Warning until 8 AM PST Sunday for ORZ024.
     Winter Weather Advisory until 8 AM PST Sunday below 2500 feet in
     the for ORZ023-025-026.

CA...Winter Weather Advisory until 10 AM PST Saturday for CAZ082.
     Winter Storm Warning until 10 AM PST Saturday for CAZ082.
     Winter Weather Advisory until 10 AM PST Saturday for CAZ080.
     Winter Storm Warning until 10 AM PST Saturday for CAZ080.
     Winter Weather Advisory until 10 AM PST Saturday for CAZ081.
     Winter Weather Advisory until 10 AM PST Saturday for CAZ083.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas from 10 AM Saturday to
     10 AM PST Monday for PZZ350-356-370-376.
     High Surf Advisory until 10 AM PST Saturday for PZZ350-356.
     Hazardous Seas Warning until 10 AM PST Saturday for
     PZZ350-356-370-376.

In the hours before

Local storm report, Feb 15, 11:16 AM PST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1116 AM PST FRI FEB 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             1 W WILLIAMS            42.22N 123.29W
02/15/2019  M3.0 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            1600FT ELEVATION STATION ELEVATION: 1650 FT.

&&

NSK
Local storm report, Feb 15, 12:29 PM PST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1229 PM PST FRI FEB 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             PORT ORFORD             42.75N 124.49W
02/15/2019  M0.25 INCH       CURRY              OR   PUBLIC

            HAIL MEASURED BY RULER AT 0.5 INCHES. TIME
            ESTIMATED FROM RADAR. REPORT VIA SOCIAL
            MEDIA GRAPHIC.

&&

CZS
Local storm report, Feb 15, 12:38 PM PST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1238 PM PST FRI FEB 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             4 WSW MERLIN            42.50N 123.49W
02/15/2019  M4.0 INCH        JOSEPHINE          OR   PUBLIC

            REPORTED AT WEST PICKETT CREEK, OREGON.

&&

NSK
Special weather statement, Feb 15, 2:13 PM PST, 47 minutes before
Special Weather Statement
National Weather Service Medford OR
213 PM PST FRI FEB 15 2019

ORZ022-024-152245-
Eastern Curry County and Josephine County OR-Curry County Coast OR-
213 PM PST FRI FEB 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CURRY AND WESTERN
JOSEPHINE COUNTIES UNTIL 245 PM PST...

At 212 PM PST, Doppler radar was tracking a strong thunderstorm 7
miles south of Pistol River, or 10 miles northwest of Brookings,
moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pistol River.

This includes US 101 in Oregon between mile markers 337 and 353.

LAT...LON 4250 12420 4230 12395 4205 12440 4209 12444
      4224 12450
TIME...MOT...LOC 2212Z 227DEG 28KT 4218 12441

SK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Curry County & Josephine County

When
February 15, 3:00 PM PST to 11:00 PM PST
Where
Eastern Curry County & Josephine County forecast zone
Reported by
Department of Highways
Coordinates
42.417, -123.886 (the zone’s center; the record gives no point)

Heavy snow showers led to the closure of Interstate 5 from Hugo north to Canyonville from 15/1930 through 15/2300 PST. This stretch included four passes that topped out between 1500 and 2000 feet above sea level. The passes got around 3 inches of snow over a short period of time.

Heavy Snow, Central Douglas County

When
February 15, 3:00 PM PST to 11:00 PM PST
Where
Central Douglas County forecast zone
Reported by
Department of Highways
Coordinates
43.235, -123.636 (the zone’s center; the record gives no point)

Heavy snow showers led to the closure of Interstate 5 from Hugo north to Canyonville from 15/1930 through 15/2300 PST. This stretch included four passes that topped out between 1500 and 2000 feet above sea level. The passes got around 3 inches of snow over a short period of time.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2019Every state in 2019This day in weather historyWarnings in Oregon, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805797, 805798.